Feedback on Valtrex Side Effect and Usage, page 10
If you use Valtrex, please help others by adding your feedback. What would you tell your best friend about this product? Please remember that we do not give medical advice. That is for your local health care provider, who is familiar with your medical history.
Subj: Dry flaky skin
I have been taking Valtrex for 5 mo. now. I have had one small outbreak. This is great however I have been getting dry and flaky skin on my penis. Is this a common side effect?
AskDocWeb: No, it isn’t a common side effect. Sounds like you need to consult with your doctor before it gets any worse.
Subj: Joint pain
I’ve been on V for less than two months, for suppressive purposes. My first bottle was purchased from one pharmacy, and I had no problems or side effects except my knees have been sore? I just started the second bottle, which I purchased from a different pharmacy chain altogether. I seem to be having slight naseousness and headaches now. Question one: Can different pharmacies have different ‘kinds’ of Valtrex?
Question two: Is joint soreness and stiffness associated with Valtrex in any patient that you know of? Thanks!
AskDocWeb: The medical term for joint pain is Arthralgia and unfortunately about 5% of Valtrex users experience this.
Subj: Lesion didn’t go away
I recently got blood test results back from the doctor and it said I was positive for herpes. I had three doctors look at me and all of them said that the lesions do not look like herpes lesions because there is only one little pimple like lesion not like an outbreak of them. One of the doctors prescribed me for valtrex for two weeks but the lesion didn’t go away. He then took me off the valtrex and gave me this Elocon cream and to use it for 5 days, well I have and the lesion still hasn’t gone away and I still have the tingling feeling. I plan to take another more specific type blood test, but besides that do you know what else it could possibly be?
AskDocWeb: You didn’t say what size the lesion is, or if it has grown in size. Without this information it’s hard to say, so we suggest you see a dermatologist.
I have been taking valtrex for about a year and a half now for HSV2. I don’t take it often only once a week maybe when I’m not having an outbreak and everyday if I feel it coming on. But one thing everyone keeps thinking is the valtrex on here, is actually a symptom of herpes. Its called a prodrome, I have had many of them quite irritating. I develop a spot no bigger than the palm of my hand that seems to be very hypersensitive to anything that touches that part of my skin. To my surprise it has moved everywhere on my body, in different spots each time. Limbs, fingers, back of head knees, just to name a few. I was wondering if it’s possible for it to move to the spine where it actually originates from. Some people on here were complaining about spinal pain.
AskDocWeb: It sounds like you may be giving your prodromes much more credit then is due. A prodrome is simply an early sign (or stage) of a health disorder or disease. For many people with herpes, their prodromes, or early indications, are tingling sensations. Just because your prodrome appears in a new location does not mean that it “moves” and it does not originate from the spine. These tell tail signs can appear anywhere.
Your point about people confusing the signs of the disease with side effects of their medication is well founded. That seems to be common with many medications, not just Valtrex.
Subj: Valtrex and antibiotics
I have taken Valtrex for suppression for many years, and it works fine. I occasionally go off it, but have been on most of the time since it went on the market. My doctors say my immune system is fine. I have virtually constant sinus infections, that are helped only minimally by antibiotics, even when I take two or three prescriptions in a row. Could the Valtrex be lessening the effectiveness of the antibiotics?
AskDocWeb: No, Valtrex shouldn’t be lessening the effectiveness of the antibiotics. Valtrex blocks virus reproduction, it does nothing to germs. Antibiotics work on germs but do nothing to a virus. Although it is not listed in the PDR, there may be a small chance that you have developed a sensitivity to the Valtrex and that is showing up as a sinus infection. An Allergist would be able to tell you if that were the case or not.
Subj: Valtrex rash
I recently started Valtrex for my first outbreak of genital herpes. I am developing a red rash over various parts of my abdomen, hips and thigh and haven’t seen anything much about rash reactions to Valtrex. I’m trying to absorb a lot of information now so any feedback or stories of experience would be great. Thank you.
AskDocWeb: About 8% of Valtrex users experience a rash but, it is also one of the signs of an allergic reaction. Talk with your doctor about this. Oral Benadryl may be helpful as well as wearing lighter weight clothing, so that you’re not as warm in those areas where the rash occurs.
Subj: Valtrex side effects
I have been on Valtrex now for 10 days. I was diagnosed with Herpes Type I on my genitals that was transmitted from my boyfriend’s mouth. The Valtrex did indeed help the outbreak (my first one) go away quickly, but I am having side effects. The hair loss described by several people is REAL. Also, I am having soreness in muscles and joints. I can’t wait to stop taking it (I don’t want to lose any more hair!) but I’m so afraid I’ll get recurrences. Are there any stats on the rate of recurrence for Type I in the genital area? I have heard that it recurs less frequently than Type II but and evidence?
AskDocWeb: More than 85% of adults have evidence of Type 1 and 25% have evidence for Type II. We didn’t find any stats on the rate of infection for Type I in the genital area but it appears to occur much less frequently than Type II in that area. Since there is no cure yet, you will have recurrences and will have to take Valtrex again when the outbreaks appear.
Subj: Valtrex hair loss?
I have been using acyclovir for my first genital herpes outbreak ever. It is working very well. My question is this: If I use acyclovir on a long term basis (say 5 years) as a form of suppressive treatment, do I risk losing my hair? I’m a 32-yr-old man.
AskDocWeb: We’ve heard from others about hair loss while on Valtrex but have never seen any statistics. It is listed as a minor side effect, which means that probably less than 3% of people have that experience.
Subj: Mood side effects of Valtrex?
I have taken 500 mg/day of Valtrex to suppress genital HSV1 for the past year. A few weeks ago I stopped taking the medication and noticed a significant improvement in mood and feel as though I have a clearer head. I’m wondering if the correlation is strong between Valtrex and the mood side effects listed for this medication. It is hard for me to rely on my own observations since I also have bipolar II disorder (which I am on lamictal for). Thank you,
AskDocWeb: Valtrex has been reported to cause decreased consciousness in a small number of patients. If you are one of the unlucky ones then discontinuing would result in that “clearer head” feeling.
Subj: Yellow film on tongue
Hi been taking valtrex for 4 months. Have noticed my tongue being coated with a yellowish film/fury at the back, stool is dry but dark. Also noticed my alleges are little bit worse and little out of breath. The yellowish tongue would be the liver not handling the drug or liver damage from the drug. Had a liver function test and it came back fine. Out of breath would be lacking red blood cells. Had that checked out came back fine. I was hoping you would shed some light on the subject.
AskDocWeb: It sounds like you could benefit from adjusting your thinking about these problems. When you attribute a symptom to a cause, try changing the words “would be” to “could be” and you will be closer to the truth. For example, being out of breath has more than one cause. And a yellowish tongue does not necessarily mean that you have liver damage. We suggest you turn this over to your doctor and let him do the worrying for you.
Subj: Increased number of out breaks
I have had herpes 2 for the last 5 years. I only started taking valtrex the last 6 months. One of my doctors suggest that I switch from Aclovir to this. Since then I have an increased number of out breaks. For the first 4 years or so I had only 1, sometimes 2 outbreaks per year. I treated it with Aclovir. I had an outbreak in feb.06″ and 3-4 additional outbreaks and it’s only August. I am almost positive it is the valtrex. Should I go back to aclovir or something else? What do the studies show is the best medication to use? And now I feel itchy more often, I have headaches, some stomach pain, if I am taking the medication. My doctor tested me for other possible vaginal infections because the itch got so bad but I was negative. Please advise.
AskDocWeb: Valtrex is the most common medication prescribed by doctors for herpes. What may be best for one person may be terrible for someone else. It sounds like you need to talk with your doctor about changing either your dosage or medication.
Subj: Off label uses for Valtrex
Do you know of any off label uses for valtrex. Any other uses other than for genital herpes, cold sores or shingles? If someone tells me they are taking it for something other than herpes (500mg a day every day) should I be concerned enough to question what she is telling me?
AskDocWeb: Yes, you should be concerned enough to ask your doctor about any off label use before trying anything. Read more feedback about Valtrex. Valtrex report – 6 – 7 – 8 – 9 – Page 10 – 11 – 12 – 13 – 14 – Last Page 64
If you find this page useful share it with others. If you have used Valtrex, use the form below to add your review of Valtrex, feedback or suggestions that may help others. Please note that all addresses are held confidential.